Thunderstorm Wind, Oglala Lakota
- When
- April 18, 7:21 PM MST
- Where
- Oglala Lakota County, (Ien)pine Ridge Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.020, -102.520
A thunderstorm tracked northeast through the Pine Ridge area and produced a wind gust of 62 mph at the Pine Ridge Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm tracked northeast through the Pine Ridge area and produced a wind gust of 62 mph at the Pine Ridge Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 18, 4:11 PM MST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 511 PM MDT FRI APR 18 2014 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 209 PM MDT FRI APR 18 2014 FAST FLOW OVER THE PACIFIC WILL CONTINUE TO SUPPORT FAIRLY RAPID EASTWARD MOVEMENT OF THE SHORT WAVE TROF OVER THE PAC NW THIS MORNING. THIS TROF WILL MOVE TO CENTRAL MT BY 00Z THIS EVENING AND TO NEAR LAKE WG BY 12Z SAT. SHORT WAVE RIDGE AHEAD OF THIS TROF WAS LOCATED OVER WRN SD THIS AFTERNOON...EVIDENT IN IR AND WV SATELLITE PICS WITH COLDER AND MORE CONTINUOUS HIGH CLOUDS TO ITS WEST AND THIN HIGH CLOUDS STREAMING OVER THE RIDGE INTO OUR CWA. AS TROF APPROACHES...BEST SUPPORT FOR ASCENT SHOWN BY 700MB Q VECTOR CONVERGENCE SPLITS INTO TWO AREAS. THE STRONGER MOVES NORTHEASTWARD AHEAD OF THE TROF ACROSS ND...WHILE A SECOND AREA DVLPS OVER SOUTHEAST WY AND ELONGATES OVER THE LOW LEVEL BAROCLINIC ZONE OVER CO...NORTHERN NE...AND EASTERN SD BY 12Z SAT. LOW LEVEL RESPONSE TO THESE DEVELOPMENTS ALOFT IS MODEST CYCLOGENESIS OVER NE WY AND WESTERN SD...ONGOING THIS AFTN. ANALYSES OF SFC GEOSTROPHIC VORTICITY CHANGES REVEAL INCREASING VALUES OVER THIS AREA THIS AFTN. THESE CHANGES SHOULD SUPPORT ENHANCED LOW LEVEL CONVERGENCE AND INCREASED CHANCES FOR SHOWER AND TSTM DEVELOPMENT...THOUGH PROBABILITIES WILL REMAIN LOW. 18Z NAM AND RECENT RUNS OF THE HRRR MODEL GIVE SUPPORT TO THIS DEVELOPMENT...THOUGH DETAILS OF STORM LOCATION/INTENSITY HAVE BEEN VARYING FROM RUN TO RUN OF THE HRRR. FCST SOUNDINGS INDICATE 500 TO 750 J/KG OF CAPE OVER WRN SD LATE THIS AFTN INTO EARLY THIS EVG. VERY LIMITED MOISTURE WILL PRECLUDE SEVERE DEVELOPMENT...BUT INVERTED V SOUNDINGS WITH HIGH LCLS SUGGEST POTENTIAL FOR A FEW STRONG WIND GUSTS WITH ANY STORMS THAT DO DEVELOP. FOLLOWING PASSAGE OF THE COLD FRONT AND NORTH EASTWARD MOVEMENT OF THE SFC LOW...BRISK NORTHWESTERLY WINDS WILL DEVELOP OVER THE WHOLE CWA LATE TONIGHT INTO EARLY SAT MORNING WITH COOLER TEMPERATURES AND DRY WEATHER ON SATURDAY AND SATURDAY NIGHT. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 209 PM MDT FRI APR 18 2014 THE UPPER LEVEL THERMAL RIDGE WILL SHIFT OFF TO THE EAST SUNDAY AFTN AS AN UPPER TROUGH CROSSES NORTH DAKOTA AND SWINGS A COOL FRONT ACROSS THE FORECAST AREA. WEAK INSTABILITY DEVELOPS OVER WESTERN SOUTH DAKOTA AHEAD OF THE FRONT ON SUNDAY AFTERNOON. HOWEVER DUE TO THE LOW RH OF THE AIRMASS IN PLACE AT THE TIME WILL LEAVE THE SUN AFTN FORECAST DRY. THE UPPER RIDGE WILL REBOUND QUICKLY OVER THE NORTHERN PLAINS ON MONDAY WITH WARM AND DRY WEATHER CONTINUING THROUGH TUESDAY. A STRONG AND SLOW MOVING UPPER LEVEL TROUGH WILL CREATE CHANCES OF PRECIPITATION FROM TUESDAY NIGHT INTO FRIDAY. SHRA/TSRA WILL BE POSSIBLE...ESPECIALLY TUESDAY/WEDNESDAY. MODELS REMAIN IN DECENT AGREEMENT IN PUSHING THE MAIN UPPER LOW/SHORTWAVE ASSOCIATED WITH UPPER TROUGH NORTH OF CWA...WHICH WOULD RESULT IN A MOSTLY LIQUID EVENT. CAN/T RULE OUT SOME SLUSHY SNOW THURSDAY NIGHT...BUT MOISTURE AVAILABILITY BEHIND SYSTEM IN QUESTION. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING ISSUED AT 508 PM MDT FRI APR 18 2014 GUSTY NORTHWESTERLY WINDS ARE EXPECTED BEHIND A COLD FRONT THIS EVENING...ESPECIALLY ACROSS THE SOUTH DAKOTA PLAINS. VFR CONDITIONS WILL PREVAIL ACROSS MOST AREAS. THERE IS A CHANCE OF TSRA THIS EVENING WITH LOCALIZED MVFR VSBYS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BARBER LONG TERM...10 AVIATION...POJORLIE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 608 AM MDT FRI APR 18 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 608 AM MDT (708 AM CDT) FRI APR 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA THIS AFTERNOON...AND ACROSS MUCH OF THE FORECAST AREA THIS EVENING...AS A COLD FRONT CROSSES THE REGION. A STORM OR TWO MAY BECOME STRONG WITH GUSTY WINDS. OTHERWISE...STORMS ARE NOT ANTICIPATED TO BECOME SEVERE. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS AFTERNOON ACROSS MUCH OF THE SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502736.